- Student may appear clumsy, confused or unable to perform routine tasks. Other symptoms include blurred or double vision, seizures, anxiety, shakiness, sweating or loss of consciousness.
- Give student something sugary to ingest, such as glucose tablets, jelly beans, orange juice or non-diet soft drink.
- Call 000 if student is diabetic and their condition doesn’t improve with eating, or they have trouble breathing, look pale or lose consciousness. Reassure student while waiting for ambulance.
Frequently Asked Questions
What is hypoglycemia? It is a medical condition where the blood sugar level becomes low. When a student has diabetes, their body fails to maintain the ideal blood sugar balance and they need to manage it through diet, tablets or insulin injections.
What are the symptoms of hypoglycemia? Common symptoms include hunger, thirst, clammy skin, profuse sweating, drowsiness or confusion, weakness or feeling faint, sudden loss of consciousness and convulsions. If left untreated, hypoglycemia can result in coma and death.
How will I know if this is a long-term condition for the student? They should be able to tell you. They may also have some form of identification on them such as a card, bracelet or necklace. They may be carrying an insulin pen, glucose gel or glucose tablets.
Why can't I give them a diet drink? Diet drinks use artificial sweeteners which won‘t have the same effect as regular sugar drinks.